Michigan, 2019

Flash Flood in Michigan, September 30, 2019

September 30, 2019 · NWS MQT · 1 event in 1 county or zone

Heavy rain of two to three inches from thunderstorms caused flash flooding over portions of Marquette County by the afternoon of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy rain of two to three inches from thunderstorms caused flash flooding over portions of Marquette County by the afternoon of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 30, 4:26 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 30, 4:26 AM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
526 AM EDT Mon Sep 30 2019

.SHORT TERM...(Today and tonight)
Issued at 526 AM EDT MON SEP 30 2019

WV imagery and RAP analysis indicated a mid/upper level trough over
the western CONUS and a ridge over the southeast resulting in sw
flow from the central Plains to the northern Great Lakes. At the
surface, s to se flow was increasing  between a 997 low pres over
south central South Dakota and a ridge from Quebec into New England.
A 30-40 knots 850 jet and associated 300k-310k isentorpic lift
suppported a large are of shra/tsra with some heavy rain from
northern MN into nw WI. Although the heavier rain remained south of
Upper Michigan moderate rain with some embedded thunder was
spreading into the west.

Today, expect the stronger tsra and higher rainfall amounts to
remain west of Upper Michigan in line with the focus of the low
level jet and higher MUCAPE values into the 1k-2k J/Kg range.
However, portions of the west may see some rainfall amounts into the
1.00-1.50 range as PWAT values climb well above normal to around 1.5
inches. Otherwise, the strong WAA and moisture advection pattern
will support shra and a few tsra spreading across the rest of Upper
Michigan this morning with a diminishing trend this afternoon as the
pcpn moves off to the northeast. The clouds may thin enough so that
WAA will help push temps into the lower 70s west. and mid to upper
60s over the east.

Tonight, as the low moves from nrn MN into northern Ontario, it will
drag a cold front through Upper Michigan. Although mid level forcing
will be weak, low level conv near the front may still be enough to
support sct shra/tsra by late evening into the overnight. With
fprecast CAPE values still in the 1000-1500 and 0-6km shear values
of 35-45 knots, some strong storms may be possible. However, the
greater chance for severe storms may remain to the south near the
higher instability.

.LONG TERM...(Tuesday through Sunday)
Issued at 349 AM EDT MON SEP 30 2019

This period starts off with an exiting wave and associated low
pressure system continuing to lift out of the Great Lakes region NE
towards James Bay. The cold front from this system will remain just
to our south, stalled out with a ridge of high pressure controlling
the SE CONUS. This sfc trough and thermal boundary will become the
focal point for an axis of heavy precipitation through the middle of
the work week. Although clouds will stay around, Wednesday afternoon
looks to be dry at the moment for the UP, with models beginning to
converge on another wave of precipitation moving in late Wednesday
night into Thursday morning. High pressure pushes in from the west
quickly for Friday morning, which should keep things dry into
Saturday. Models suggest another chance for precipitation Saturday
night into Sunday as another low pressure system passes just to the
north through Canada. Look for another high pressure system to be
over the Northern Plains to start the week next Monday.

Starting off on Tuesday, low pressure continues to move NE into
Quebec. A trough extending SW from the low and a passing cold front
are expected to cross Upper Michigan early in the day before
stalling out across mid to southern Wisconsin thanks in part to a
ridge of high pressure across the SE CONUS. Early in the morning on
Tuesday, ahead of the cold front, around 500 J/kg of CAPE will be
across south-central UP, so have included a small chance of thunder
in the forecast to account for that. Overall, models suggest a broad
area of Q-vector conv across the CWA, with a good consensus of PWATs
up near 1.5 inches across the southern UP with around an inch
throughout the northern portions. Sounding profiles north of a line
from IMT to ESC suggest an elevated layer of dry air after the
fropa. Have tried to keep PoPs in line with this idea, keeping some
likelys in southern Menominee County, decreasing into chance rather
quickly into Dickinson and Delta Counties. NBM may keep too much
PoPs across northern Upper Michigan Tuesday night into Wednesday
morning, but with that axis remaining just to our south, felt fine
leaving slight chances. Generally, the best chances Tuesday into
Wednesday morning will stay across the southern most portions of
Upper Michigan.

Upper Michigan should see a brief dry period Wednesday afternoon
before the large trough that is currently over the western CONUS
finally progresses eastward, reaching the Northern Plains on
Wednesday afternoon. This shortwave will eject across the Upper
Great Lakes region, bringing a good amount of PVA and q-vector conv
with it. There won't be any chance for moisture return prior to the
arrival of this wave with PWAT values on the order of 0.50 to 0.75
inches. With a high pressure system following right behind, this
should be a bit more of a progressive system with the best chances
between 06 and 15Z Thursday. Behind this shortwave, 850 temps fall
between -2 and -4C with winds becoming NW. Have left residual PoPs
downwind of Lake Superior to account for lake-effect rain.

A ridge of high pressure moves into the region quickly behind the
Thursday shortwave bringing some return SW flow. This switch should
cut off any residual lake-effect rain, clouds, mist, etc. by Friday
morning. There is a decent chance for some frost Thursday night into
Friday morning with low temperatures expected right around freezing
in the western interior portions of Upper Michigan. Expect a drier
air mass to move into the region with this high pressure system with
dew points into the 30s. Skies will begin to clear through Friday,
leading to some clearing Friday night along with another chance at
frost for Friday night.

On Saturday, WAA ahead of the next shortwave will moderate temps
back into the mid to upper 50s, but will also be accompanied by
another chance at rain. Fairly decent agreement among the GFS/EC/GEM
in terms of timing, but quite the different outcomes in terms of
QPF. Current guidance shows rain moving in after 00Z Sunday,
progressing quickly across Upper Michigan, and drying out by Sunday
afternoon. For now have left chance PoPs through the duration of
Sunday to account for shifting model guidance. Look for high
pressure to move into the region Monday afternoon, bringing some
drier conditions to start the next week.
&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 127 AM EDT MON SEP 30 2019

Expect MVFR conditions to lower to IFR overnight into Mon morning as
isolated showers this evening give way to more widespread rain
showers and possibly a few thunderstorms as a warm front
approaches the region. IFR to LIFR conditions are possible for
awhile this evening at KCMX under an upslope/onshore easterly
flow. It also looks like there will be a period of LLWS late
tonight into Mon morning as a low-level jet max moves across the
area. Widespread showers will become isolated from the west as the
warm front begins to lift north of the area. However, IFR to MVFR
cigs will linger as abundant low-level moisture persists across
the region.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 526 AM EDT MON SEP 30 2019

A strong low pressure system will move toward northwest Ontario
supporting SE winds in the 20-30 knot range into this afternoon over
eastern Lake Superior, highest downwind from Whitefish Bay. Winds
will diminish back to 10-20 knots later today but will again
increase to 20-30 knots late tonight into Tuesday from the w to
Winds will generally drop to 20 knots or less for Wednesday into
Thursday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...JAW
AVIATION...Voss
MARINE...JLB
Hazardous weather outlook, Sep 30, 3:43 AM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
443 AM EDT Mon Sep 30 2019

MIZ001>007-009>014-084-085-010845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
443 AM EDT Mon Sep 30 2019 /343 AM CDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today through tonight. Some
storms may produce gusty winds, small hail, and locally heavy
rainfall.

There is a moderate swim risk for Lake Michigan beaches in
Schoolcraft County today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is chance for thunderstorms Tuesday morning across south-
central Upper Michigan.

Northwest winds gusting up to 30 knots across eastern Lake
Superior on Tuesday will build waves up to 8 feet. This may lead
to minor beach erosion and lakeshore flooding across eastern Alger
County and Luce County.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-010845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
443 AM EDT Mon Sep 30 2019 /343 AM CDT Mon Sep 30 2019/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and again tonight across
Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-010845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
443 AM EDT Mon Sep 30 2019

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and again late tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

The radar

The Marquette radar (KMQT), 10 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Marquette

When
September 30, 6:00 AM EST to 1:00 PM EST
Where
Marquette County, 2.02 mi WSW of Marquette to 0.45 mi SW of National Mine
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
46.540, -87.420

Heavy rain of two to three inches caused minor street flooding and ponding of water from Marquette's Trowbridge Park west to Ishpeming and National Mine on the afternoon of the 30th.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854798.